Drought, Parmer
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Parmer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
Drought conditions worsened during the month of August due to a continued lack of widespread beneficial rainfall. An area of D4 (exceptional drought) was observed in parts of Lamb, Hale, Hockley, and Lubbock Counties.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Drought conditions worsened during the month of August due to a continued lack of widespread beneficial rainfall. An area of D4 (exceptional drought) was observed in parts of Lamb, Hale, Hockley, and Lubbock Counties. Elsewhere saw the expansion of D3 (extreme drought) across the extreme southwestern Texas Panhandle and the northern South Plains. Additionally, Childress County deteriorated to D3 drought conditions. Most of the region only saw 25% to 75% of normal rainfall with some areas receiving near normal rainfall. The mean temperature at Lubbock Preston Smith International Airport was 83.3 degrees Fahrenheit which is the third warmest August on record. The two warmer August months were in 2019 and the last time the region was in D4 drought in 2011.
Dryland crops continued to suffer from this stretch of hot and dry weather in many parts of the region. Up to 33% of the cotton crop in Texas was reported as poor to very poor. The majority of the cotton crop, pasture, and rangeland across the Rolling Plains was reported as fair to good due to the heavier rain that had occurred across this region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 31, 11:43 PM CST, 17 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1243 AM CDT Sat Aug 1 2020 .AVIATION... VFR conditions expected to continue through this TAF period. Area of showers and thunderstorms continue to drift south near the Texas/New Mexico state line however, this activity will stay west of the main terminals. These storms would be capable of brief heavy rain and gusty surface winds. /WCI && PREV DISCUSSION... /issued 132 PM CDT Fri Jul 31 2020/ SHORT TERM... The upper level flow regime is just west of northerly across the region this afternoon with a high centered over AZ and a trough moving into the Midwestern states. A few ripples in the mean flow are progged to approach the region over the next 24 hours. Guidance has not handled the persistent shower activity across our southwestern zones though it appears that the backbuilding evident all morning is finally ceasing. WV indicates an area of lift coming out of the Colorado Rockies early this afternoon and this is expected to help fire convection across eastern NM as the afternoon and evening progresses. In time, a decent complex should develop though given the mean wind and location of lift, indications presently suggest most of the activity will remain on the NM side of the state line. What makes it into Texas should generally remain below severe limits. Winds tonight appear to swing around to the southeast before resuming a ENERLY component on Saturday. This upslope flow could help trigger a storm or two across the area though confidence remains below mentionable thresholds ATTM. More storms are expected across ERN NM during the afternoon and evening. Temperatures on Saturday should ramp up a notch to near seasonal norms. LONG TERM... The upper-level ridge will continue to amplify over the weekend, in response to an upper-level trough shifting eastward and a vigorous low pivoting into the Pacific Northwest. The ridge axis is forecast to extend poleward through the Intermountain West and into southern Alberta, with northwest-to-northerly mid- and upper-level flow overspreading the forecast area. A series of several shortwave perturbations will rotate over the top of the ridge axis and downstream towards the CWA, resulting in multiple chances for convection Saturday night and Sunday night. On Saturday night, convective potential should be more confined to the Texas/New Mexico state line as the associated mid-level perturbation should be weak while coinciding with northerly steering flow. The steering flow aloft should shift to the northwest heading into Sunday as the ridge axis drifts westward. This will result in better chances for scattered to possibly even widespread convection, potentially in the form of a Mesoscale Convective System, as a more robust shortwave perturbation rotates over the western High Plains overnight Sunday. The MCS will be accompanied by a cold front, which will move through the region early Monday morning and cooling off temperatures in its wake. Monday will be the "coolest" day of the week before temperatures climb back into the mid-90s. The CWA will be under the influence of northwesterly flow aloft through the middle of next week, with the potential for a few weak shortwaves to rotate over West Texas. Therefore, isolated thunderstorm potential exists each evening mainly for the western areas Tuesday through Thursday. Sincavage && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 58/26/09
Hazardous Weather Outlook National Weather Service Lubbock TX 336 AM CDT Fri Jul 31 2020 TXZ021>044-010845- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 336 AM CDT Fri Jul 31 2020 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered strong to severe thunderstorms are possible Sunday late Sunday into early Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
15 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910355, 910356, 910357, 910358, 910359, 910360, 910361, 910362, 910363, 910364, 910365, 910366, 910367, 910368, 910369.